EconPapers    
Economics at your fingertips  
 

A New Look at the Models for Ordinal Categorical Data Analysis

Brajendra C. Sutradhar () and Asokan M. Variyath
Additional contact information
Brajendra C. Sutradhar: Carleton University
Asokan M. Variyath: Memorial University

Sankhya B: The Indian Journal of Statistics, 2020, vol. 82, issue 1, No 5, 141 pages

Abstract: Abstract The multinomial/categorical responses, whether they are nominal or ordinal, are recorded in counts under all categories/cells involved. The analysis of this type of multinomial data is traditionally done by exploiting the marginal cell probabilities-based likelihood function. As opposed to the nominal setup, the computation of the marginal probabilities is not easy in the ordinal setup. However, as the ordinal responses in practice are interpreted by collapsing multiple categories either to binary data using a single cut-point or to tri-nomial data using two cut-points, most of the studies over the last four decades, first modeled the associated cumulative probabilities using a suitable such as logit, probit, log-log, or complementary log-log link function. Next the marginal cell probabilities were computed by subtraction, in order to construct the desired estimating function such as moment or likelihood function. In this paper we take a new look at this ordinal categorical data analysis problem. As opposed to the existing studies, we first model the ordinal categories using a multinomial logistic marginal approach by pretending that the adjacent categories are nominal, and then construct the cumulative probabilities to develop the final model for ordinal responses. For inferences, we develop the cut points based likelihood or generalized quasi-likelihood (GQL) estimating functions for the purpose of the estimation of the underlying regression parameters. The new GQL estimation approach is developed in details by utilizing both tri-nomial and binary (or binomial) collapsed structures. The likelihood analysis is also discussed. A data example is given to illustrate the proposed models and the estimation methodologies. Furthermore, we also examine the asymptotic properties of the likelihood and GQL estimators for the regression parameters for both tri-nomial and binary types of cumulative response based models.

Keywords: Binary mapping; Cumulative response and probability; Cut points; Generalized quasi-likelihood inference; Likelihood; Linear versus non-linear logits; Marginal multinomial model; Ordinal categories; Primary 62F10; 62H20; Secondary 62F12; 62H12 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s13571-018-0180-3 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:sankhb:v:82:y:2020:i:1:d:10.1007_s13571-018-0180-3

Ordering information: This journal article can be ordered from
http://www.springer.com/statistics/journal/13571

DOI: 10.1007/s13571-018-0180-3

Access Statistics for this article

Sankhya B: The Indian Journal of Statistics is currently edited by Dipak Dey

More articles in Sankhya B: The Indian Journal of Statistics from Springer, Indian Statistical Institute
Bibliographic data for series maintained by Sonal Shukla ().

 
Page updated 2020-09-19
Handle: RePEc:spr:sankhb:v:82:y:2020:i:1:d:10.1007_s13571-018-0180-3